Alert archive / New York / Snow Squall Warnings in 2021

Snow Squall Warning 5, NWS Binghamton, NY

February 20, 20214 counties in New York

NWS Binghamton, NY issued this snow squall warning at Feb 20, 2021, 5:56 PM EST for 4 counties in New York. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 20, 2021, 5:56 PM EST (22:56 UTC)
Expired
Feb 20, 2021, 6:45 PM EST
In force
49 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Chemung County, NY, Schuyler County, NY, Tioga County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 69 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

725 
WWUS51 KBGM 202256
SQWBGM

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Binghamton NY
556 PM EST Sat Feb 20 2021

NYC015-097-107-109-202345-
/O.NEW.KBGM.SQ.W.0005.210220T2256Z-210220T2345Z/
Schuyler NY-Chemung NY-Tioga NY-Tompkins NY-
556 PM EST Sat Feb 20 2021

The National Weather Service in Binghamton has issued a

* Snow Squall Warning for...
  Eastern Schuyler County in central New York...
  Northeastern Chemung County in central New York...
  West central Tioga County in central New York...
  Southwestern Tompkins County in central New York...

* Until 645 PM EST.

* At 556 PM EST, a dangerous snow squall was located along a line
  extending from Reynoldsville to 6 miles northwest of Tioga Center,
  moving southeast at 15 mph.

  HAZARD...Heavy snow.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

Locations impacted include...
Newfield, Hector, Enfield, Spencer, Odessa, Cayuta, Van Etten,
Burdett, Reynoldsville and Alpine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4246 7690 4247 7689 4248 7690 4251 7690
      4254 7673 4218 7630 4213 7656 4246 7691
TIME...MOT...LOC 2256Z 312DEG 15KT 4246 7678 4214 7642 

$$

HLC

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this snow squall warning went out at Feb 20, 3:14 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Feb 20, 3:14 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
314 PM EST Sat Feb 20 2021

.SYNOPSIS...
Lake effect snow continues into tonight, and be heavy at times
in the northern to eastern Finger Lakes and higher terrain areas
between Syracuse and Ithaca including Cortland. At least
scattered snow showers can be expected elsewhere, and even a few
snow squalls this afternoon. A brief break occurs Sunday
followed by another system Monday.

&&

.NEAR TERM /THROUGH SUNDAY/...
215 PM Update...
Lake effect snow, including scattered snow squalls over a good
chunk of the area, remains the main issue this afternoon-
evening. Lake Effect Snow Warnings are in effect through
midnight for Onondaga-Southern Cayuga, with adjoining Advisories
for Seneca-Tompkins-Cortland-Chenango.

As expected, strong shortwave coinciding with peak heating has
yielded steep low level lapse rates, and a resultant transition
from plain lake effect to convective snow showers. Axis of
convergence from northern Seneca-southern Cayuga-far southern
Onondaga-northern Cortland-Chenango counties, has been focus for
not just lake effect but also snow squalls that are ongoing. It
is now crossing the I-88 corridor-far southern Otsego and into
Delaware County. These hazardous squalls have been causing
multiple accidents. Based on high resolution convection-
allowing models (CAMs), this axis will dip further south to
at least approach Ithaca-Binghamton-Walton while still being
capable of near white out conditions within squalls the next few
hours. Anyone traveling will need to be prepared for rapidly
changing conditions.

Behind the shortwave, and with loss of diurnal heating, Canadian
regional model - which as usual has handled this lake effect
fairly well - allows lake effect to briefly kick back up into
Cayuga-Onondaga-Cortland for a final time this evening, with
lighter snows extending across Madison-northern Otsego. Then,
ridging works its way into the area, collapsing the depth of
the moisture layer later tonight. Some flurries-light snow
showers will continue up to about dawn but with very little
accumulation after midnight. Lows tonight will be in the single
digits to mid teens.

Finally a quiet day Sunday, as a ridge of high pressure passes.
Lakecloud leftovers will lift northeast while diminishing,
allowing sunshine to overtake most of the region with highs of
mid 20s-lower 30s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
330 PM Update...

Sunday night, a surface low will track northeastward into the
western Great Lakes. A shift to southwesterly flow out ahead of this
will touch off warm air advection and resultant light snow into
early Monday morning. Temperatures will fall back into the mid 20s
during the first part of the night, possibly a couple degrees lower
across the Catskills and western Mohawk valley, which may be able to
take longer to cloud up. However, temperatures will be slowly rising
through the 20s the rest of the night, and finally into the low to
mid 30s into the daytime Monday. Snow will become most likely around
sunrise, continuing through the afternoon as the cold front
associated with this system tracks through. This looks to be fairly
quick hitting, so QPF will not be fairly heavy - generally up to a
quarter inch across much of the area apart from some terrain
enhancement towards the Catskills, Poconos, and northern Oneida
county. Snow ratios will be on the lower end, around 10:1 into the
daytime. This will yield snow totals around 1 to 2 inches for most
of central NY, perhaps slightly higher in the Catskills and Poconos.
Higher amounts up to 3 to 6 inches will be possible across northern
Oneida county, towards the Tug Hill.

A few snow showers linger Monday night as a trailing upper level
trough swings through, with some lake enhancement. Temperatures fall
back into the mid 20s.

Tuesday, another upper level trough will swing through, touching off
additional chances for precipitation that will start off as snow but
change over to rain into the valleys as temperatures rise into the
lower 40s. Across the higher terrain, precipitation stands a better
chance at falling mainly as snow the rest of the afternoon with
highs in the mid 30s. With another quick hit, QPF remains very
light. Snow amounts will only peak near an inch across northern
Oneida county, lower elsewhere.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
330 PM Update...

No major changes with the afternoon update, apart from some
minor tweaks to temperatures towards the end of the period as
the latest guidance has been running slightly cooler.

3 AM Update...

A warmer but still unsettled period is expected. Nothing big for
storms with a fast zonal flow aloft. No big changes to previous
forecast.

On Tuesday an even weaker system will move through with another
front and upper level trough. Temperatures will rise to around
40 degrees changing snow to rain. Very light snow and rain
amounts.

Weak ridging and dry late Tuesday night to Wednesday. This is a
northeast to southwest anafront with slow movement. Better
chances of mostly snow will be across CNY. This lasts into
Thursday as strong northwest winds bring in colder air across
the Great Lakes. After highs in the 40s Wednesday, Thursday not
all that cold with 30s in CNY to around 40 Scranton to
Monticello. High pressure on Friday but close to average
temperatures with teens in the morning and around 30 for highs.

Next weekend the models have no agreement but warmer than this
past week with a continued zonal flow.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Lake effect snow will continue to pester terminals with
visibility restrictions this afternoon-evening to varying
degrees. Scattered snow squalls will be around too, causing
brief yet significant visibility restrictions to near airport
minimums; KITH-KBGM especially vulnerable to this. Snow
gradually shuts down later tonight, with improving conditions.
Most terminals go VFR Sunday, though KBGM-KITH may hang onto a
minor MVFR ceiling through the morning first. Gusty west-
northwest winds this afternoon, will diminish while slightly
veering tonight into Sunday morning.

Outlook...

Sunday afternoon through evening...Mainly VFR.

Late Sunday night through Tuesday evening...A couple of systems
will likely bring light snow/rain and associated restrictions.

Late Tuesday night through Wednesday...Mainly VFR.

Wednesday night through Thursday...System passes with a chance
of snow or mixed rain-snow and associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Winter Weather Advisory until midnight EST tonight for NYZ016-
     025-044-045.
     Lake Effect Snow Warning until midnight EST tonight for NYZ017-
     018.

&&

SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...HLC
LONG TERM...HLC/TAC
AVIATION...MPK
Hazardous weather outlook, Feb 20, 3:17 PM EST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
317 PM EST Sat Feb 20 2021

NYZ015-022>024-036-037-046-055>057-062-PAZ038>040-212030-
Yates-Steuben-Schuyler-Chemung-Madison-Southern Oneida-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-
317 PM EST Sat Feb 20 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered lake effect snow showers and squalls will continue late
this afternoon into early evening, especially for Central New York
and possibly extending into the northern tier of Pennsylvania at
times. Any squalls may bring brief yet heavy snow, gusty winds, low
visibility, and slick roads. Be prepared for rapid changes in
conditions if traveling.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ017-018-212030-
Southern Cayuga-Onondaga-
317 PM EST Sat Feb 20 2021

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ016-025-044-045-212030-
Seneca-Tompkins-Cortland-Chenango-
317 PM EST Sat Feb 20 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ009-212030-
Northern Oneida-
317 PM EST Sat Feb 20 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A quick moving system will move through late Sunday night into
Monday, with about 3 to 6 inches snow accumulation possible. This
could impact travel Monday morning. Monitor the forecast for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ043-044-047-048-072-212030-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
317 PM EST Sat Feb 20 2021

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 20, 4:04 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
404 PM EST SAT FEB 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     SNOW             4 ENE NILES             42.86N 76.34W
02/20/2021  M5.0 INCH        ONONDAGA           NY   BROADCAST MEDIA

&&

AJG
Local storm report, Feb 20, 4:09 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
409 PM EST SAT FEB 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     SNOW             PITTSFIELD              42.63N 75.27W
02/20/2021  M5.0 INCH        OTSEGO             NY   PUBLIC

&&

AJG
Special weather statement, Feb 20, 4:14 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Binghamton NY
414 PM EST Sat Feb 20 2021

NYZ023>025-055-056-202200-
Chemung-Schuyler-Tioga-Broome-Tompkins-
414 PM EST Sat Feb 20 2021

...A SNOW SQUALL WILL AFFECT SOUTHEASTERN SCHUYLER...BROOME...
CHEMUNG...TIOGA AND SOUTHWESTERN TOMPKINS COUNTIES...

At 413 PM EST, a snow squall was located along a line extending from
near Burdett to near Chenango Forks. Movement was south at 15 mph.

Winds in excess of 30 mph and reduced visibility are possible with
this squall.

Locations impacted include...
Chemung, Binghamton, Elmira, Vestal, Johnson City, Endicott,
Southport, Barton, Horseheads and Kirkwood.

Visibilities will drop quickly to less than a mile in this squall.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4234 7683 4222 7564 4200 7556 4200 7680
TIME...MOT...LOC 2113Z 337DEG 13KT 4245 7683 4227 7587

HLC
Local storm report, Feb 20, 4:46 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
446 PM EST SAT FEB 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     SNOW             GROTON                  42.59N 76.36W
02/20/2021  M7.0 INCH        TOMPKINS           NY   PUBLIC

&&

AJG
Special weather statement, Feb 20, 4:58 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Binghamton NY
458 PM EST Sat Feb 20 2021

NYZ023>025-055-056-PAZ038-039-202245-
Chemung-Schuyler-Tioga-Broome-Tompkins-Susquehanna-Bradford-
458 PM EST Sat Feb 20 2021

...A SNOW SQUALL WILL AFFECT SOUTHEASTERN SCHUYLER...SOUTHWESTERN
BROOME...CHEMUNG...TIOGA...SOUTHWESTERN TOMPKINS...NORTHERN
SUSQUEHANNA AND NORTHEASTERN BRADFORD COUNTIES...

At 457 PM EST, a snow squall was located along a line extending from
Alpine to near Sanitaria Springs. Movement was south at 15 mph.

Winds in excess of 30 mph are possible with this squall.

Locations impacted include...
Chemung, Binghamton, Elmira, Vestal, Johnson City, Endicott,
Southport, Barton, Horseheads and Kirkwood.

Visibilities will drop quickly to less than a quarter of a mile in
this squall.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4200 7680 4177 7548 4213 7561 4235 7683
TIME...MOT...LOC 2157Z 337DEG 13KT 4231 7675 4212 7579

HLC
Local storm report, Feb 20, 5:20 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
520 PM EST SAT FEB 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY SNOW       TULLY                   42.80N 76.11W
02/20/2021  E7.5 INCH        ONONDAGA           NY   BROADCAST MEDIA

            TWITTER PHOTO PASSED LONG TO US, DEPTH
            ESTIMATED FROM PHOTO.

&&

AJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 9:36 AM ESTSpecial Weather StatementBGMBroome, Chenango, Cortland, Tioga, Tompkins54 min
Feb 20, 12:57 PM ESTSnow Squall WarningBGMCayuga, Chenango, Cortland, Onondaga63 min
Feb 20, 1:23 PM ESTSnow Squall WarningBGMChenango, Delaware, Otsego67 min
Feb 20, 2:29 PM ESTSpecial Weather StatementBGMChenango, Delaware31 min
Feb 20, 3:35 PM ESTSpecial Weather StatementBGMTompkins55 min
Feb 20, 4:14 PM ESTSpecial Weather StatementBGMBroome, Chemung, Tioga46 min
Feb 20, 4:58 PM ESTSpecial Weather StatementBGMBroome, Chemung, Tioga47 min
Feb 20, 5:27 PM ESTSnow Squall WarningBGMBroome, Tioga48 min
Feb 20, 6:14 PM ESTSpecial Weather StatementBGMTioga61 min

Nearby

Snow Squall Warnings in New York, 2021Every snow squall warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.